Alert archive / Missouri / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 113, NWS Springfield, MO

April 28, 1996Dent County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 28, 1996, 7:26 AM CDT for Dent County, Missouri. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 1996, 7:26 AM CDT (12:26 UTC)
Expired
Apr 28, 1996, 8:30 AM CDT
In force
64 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Dent County, MO

The radar

The St Louis radar (KLSX), 141 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 8:00 AM CDTThunderstorm WindTurtle, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.4 hours before the alert went out and 339 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1996-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1996-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 350 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
233 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
350 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 281227
SVRSGF
MOC065-091-153-281330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
726 AM CDT SUN APR 28 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  830 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH CENTRAL MISSOURI
 
   ...DENT COUNTY...HOWELL COUNTY
 
IN SOUTHWEST MISSOURI
 
   ...OZARK COUNTY
 
AT 725 AM...WEATHER SERVICE DOPPLER RADAR IN SPRINGFIELD CONTINUES TO
SHOW A LINE OF SEVERE THUNDERSTORMS FROM LICKING...THROUGH HOUSTON...TO
DORA AND ISABELLA. THIS LINE WAS MOVING TO THE EAST AT 45 MPH AND WILL
MOVE INTO THE SALEM...WILLOW SPRINGS AND GAINSVILLE AREA.
 
PERSONS IN THESE AREAS CAN EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH
ALONG WITH HAIL TO THE SIZE OF NICKELS.
 
THIS LINE OF STORMS HAS A HISTORY OF DAMAGING WINDS THROUGHOUT SOUTHWEST
MISSOURI.
 
TAKE SHELTER IMMEDIATELY!!!
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
 
LINDENBERG/SUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:14 AM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Apr 28, 2:14 AM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
212 AM CDT SUN APR 28 1996

THIS FORECAST PACKAGE HAS MANY QUESTIONS...

LATEST 88D/STLT DATA INDICATING LARGE AREA OF TRW OVER SE KS/NRN OK
MOVING INTO WRN MO/NW AR. STRONGEST TRW ALG SRN EDGE OF AREA BEING FED
BY 60 DEGREE SFC DEWPOINTS. SRN STORMS MAY ALSO CUT OFF BULK OF ENERGY
FOR REMAINDER OF AREA. LARGE MASS OF RW EXTENDED N OF TRW INTO COU/STL
AREAS. WARM FRONT EXTENDED FM KS/OK BORDER TO BETWEEN JLN/SGF. 06Z ADAP
SHOWING CONVERGENCE MAX OVER NRN OK ALG NRN EDGE OF LI/MIXING RATIO/CAP
GRADIENTS. EXPECT SRN EDGE OF COMPLEX TO REMAIN ACTIVE THRU SUNRISE...
WITH HEAVY RAINFALL N OF TRW CONTINUING TO MOVE INTO SW MO.

00Z MODELS DIFFER IN PLACEMENT OF SFC FEATURE...A MAJOR FACTOR IN THE
SENSIBLE WEATHER ACROSS THE OZARKS DURING THE NEXT 24 HOURS. ATTM...
LEANING TOWARD A AVN/NGM MIX WHICH WOULD BRING A SFC LOW INTO SW MO BY
SUN EVE. IN THE MEANTIME...RW/TRW WILL CONTINUE ACROSS THE FA SUNDAY
WITH ISOLATED AREAS OF HEAVY RAINFALL. THREAT OF SEVERE WEATHER ONCE
AGAIN SUNDAY AFTERNOON AS SFC LOW MOVES INTO FA AND SW MO WILL BE IN
THE WARM AND JUICY AIR.  THINGS SEEM TO WIND DOWN AFTER 06Z MON WHEN
SFC LOW LIFTS INTO THE GREAT LAKES AREA...BUT H5 ENERGY LINGERS OVER
THE PLAINS...SO ANOTHER ROUND OF R/R- POSSIBLE MONDAY AFTERNOON AND
EVENING. GOOD PUSH OF COLD H8 AIR IN STORE FOR MONDAY...SO SHOULD BE A
RAW DAY. WITH TRW EXPECTED TO MOVE OVER THE SAME AREAS THROUGHOUT THE
DAY AND PLENTY OF RH TO WORK WITH...FFA WOULD NOT BE A BAD IDEA FOR THE
CWA.  HARD TO PINPOINT MAIN AREA OF CONCERN ATTM.

TEMPS: PREFER COOLER FAN GIVEN IMMINENT RAIN.

SGF TR 064/042 045/035 055 08+96
JLN TR 062/043 046/034 058 "08+95

MS

In the hours before

Special weather statement, Apr 28, 2:38 AM CDT, 4 hours 48 minutes before
MOZ077-078-082-088>097-101>105-281140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
236 AM CDT SUN APR 28 1996

...SEVERE THUNDERSTORM WATCH #249 IN EFFECT UNTIL 800 AM CDT FOR
SOUTHWEST AND SOUTH CENTRAL MISSOURI...

A WARM FRONT LOCATED ALONG THE KANSAS/OKLAHOMA BORDER EARLY SUNDAY
MORNING SEPARATED WARM AND MOIST AIR TO THE SOUTH AND COOLER...DRIER
AIR TO THE NORTH. STRONG SOUTHERLY WINDS OVER OKLAHOMA AND ARKANSAS
WERE ALLOWING THUNDERSTORMS TO DEVELOP ALONG THIS BOUNDARY.  THE
THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH SUNRISE OVER THE
OZARKS...PRODUCING HAIL IN EXCESS OF ONE INCH IN DIAMETER...WINDS IN
EXCESS OF 70 MPH AND VERY HEAVY RAINFALL.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR SOUTHWEST AND SOUTH
CENTRAL MISSOURI UNTIL 800 AM CDT. THIS WATCH INCLUDES THE JOPLIN...
SPRINGFIELD...WEST PLAINS...BRANSON...HOUSTON AND MONETT AREAS. THE
COUNTIES INCLUDED IN THIS WATCH ARE:

BARRY          BARTON          CHRISTIAN          DADE          GREENE
JASPER         LAWRENCE        MCDONALD           NEWTON        STONE
TANEY          DOUGLAS         HOWELL             OZARK         TEXAS
WEBSTER        WRIGHT

MS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:31 AM CDTSevere Thunderstorm WarningSGFJasper59 min
Apr 28, 3:01 AM CDTSevere Thunderstorm WarningSGFNewton59 min
Apr 28, 3:21 AM CDTSevere Thunderstorm WarningSGFLawrence69 min
Apr 28, 5:04 AM CDTSevere Thunderstorm WarningSGFJasper, Newton56 min
Apr 28, 5:04 AM CDTSevere Thunderstorm WarningSGFBarton56 min
Apr 28, 5:42 AM CDTSevere Thunderstorm WarningSGFGreene, Polk63 min
Apr 28, 6:00 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Stone60 min
Apr 28, 6:14 AM CDTSevere Thunderstorm WarningSGFDallas, Webster61 min
Apr 28, 6:14 AM CDTSevere Thunderstorm WarningSGFTaney61 min
Apr 28, 6:22 AM CDTTornado WarningSGFChristian38 min
Apr 28, 6:32 AM CDTSevere Thunderstorm WarningSGFDouglas, Ozark58 min
Apr 28, 6:32 AM CDTSevere Thunderstorm WarningSGFWright58 min
Apr 28, 7:01 AM CDTSevere Thunderstorm WarningSGFPulaski, Texas59 min
Apr 28, 7:26 AM CDTSevere Thunderstorm WarningSGFHowell, Ozark64 min
Apr 28, 1:43 PM CDTSevere Thunderstorm WarningSGFVernon47 min
Apr 28, 2:21 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair54 min
Apr 28, 2:57 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory48 min
Apr 28, 3:16 PM CDTSevere Thunderstorm WarningSGFSt. Clair44 min
Apr 28, 3:48 PM CDTSevere Thunderstorm WarningSGFBarton42 min
Apr 28, 4:11 PM CDTFlash Flood WarningSGFBenton, Morgan, St. Clair3 hr
Apr 28, 4:41 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence49 min
Apr 28, 5:09 PM CDTSevere Thunderstorm WarningSGFCedar, Greene, Polk51 min
Apr 28, 5:22 PM CDTSevere Thunderstorm WarningSGFHickory38 min
Apr 28, 6:31 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski44 min
Apr 28, 6:56 PM CDTSevere Thunderstorm WarningSGFDent, Texas49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.